MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC

MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC
Model Number 105-5095-000
Medical Device Problem Codes Burst Container or Vessel (1074); Compatibility Problem (2960)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/12/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the physician was injecting the onyx and paused for less than two minutes.Upon resuming injection, the physician noted they were unable to see the onyx flow, and then onyx appeared proximal to the catheter tip.The apollo catheter was removed from the patient.When onyx was pushed through the catheter on the table, it was seen to be leaking out the side of the catheter and not the tip.It was determined the catheter became occluded and ruptured in the proximal segment but remained intact.There was no friction, or difficulty during delivery, no other damage to the catheter, and the injection rate was less than 0.016 ml/min.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms, or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a brain fistula with onyx embolic.It was noted the patient's vessel tortuosity was moderate.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received indicated multiple lots of onyx were used in the procedure, and since the vial reported on was discarded, it was unknown which lot number had the issue.The dmso had been delivered to the dead space, onyx was delivered through the catheter afterward.Occlusion occurred after multiple, continuous injections through the catheter.There was no pause greater than two minutes between injections.No kink or additional damage was observed to the catheter, no reflux occurred, and no onyx leaked into the patient's vessel.The patient did not require any additional treatment or intervention and was doing well since the procedure.
 
Additional Manufacturer Narrative
H3: the apollo micro catheter (model: 105-5095-000 lot: b094053) was returned for analysis.The apollo total length was measured to be ~171.0cm, the usable length was measured to be ~164.6.Cm which is within specification.The detachable tip was measured to be 1.6cm and found to be within specification.A small amount of onyx residue was found with the apollo catheter hub.Onyx was found in the distal tip.The apollo micro catheter was found with a burst just proximal to the ldpe coupling tube.Onyx residue was found around the burst.The catheter could not be flushed as it was found to be occluded.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s reports of ¿catheter rupture with onyx¿ was confirmed.It appears the burst occurred due to over-pressurization.Possible causes of this failure are injection of onyx material when the distal portion of the catheter is kinked, prolapsed or occluded.Injection against resistance (premature solidification), injection rate too high, user pauses for greater than 2 minutes during injection, and onyx volume equivalent to dead space of catheter is injected and is not visualized exiting the catheter tip.The customer report of ¿catheter occlusion¿ was confirmed.The micro catheter was found occluded with onyx.Possible causes are premature onyx solidification (i.E.Exposure to water, saline, blood, contrast solution), pausing longer than 2 minutes, slow injection rate or not enough dmso in the dead space of the catheter.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
APOLLO
Common Device Name
AGENT, INJECTABLE, EMBOLIC
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10849379
Report Number2029214-2020-01136
Device Sequence Number14265453
Product Code MFE
UDI-Device Identifier00847536006010
UDI-Public00847536006010
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P030004/S006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2023
Device Model Number105-5095-000
Device Catalogue Number105-5095-000
Device Lot NumberB094053
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2020
Supplement Date Received by Manufacturer11/12/2020
01/22/2021
Initial Report FDA Received Date11/16/2020
Supplement Report FDA Received Date11/26/2020
02/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR